Watered Down Botox
- Asked by Princess_911 in Edmonton, AB
- 2 years ago
I Have Recently Been Told About Doctor's Watering Down Their Botox, Now I Am Concerned. I also get the worst sinus headaches for several weeks after my injections. What could be the problem?
Can doctors falsify and steal?
Reviewing the numerous responses gives me hope. That hope is generated by the responses so far from the doctors being honest about how doctors are supposed to reconstitute the dry Botox powder into an injectable liquid form. Yes, that is how it is 'supposed' to be done but an unscrupulous doctor could easily rip you off by injecting dilute Botox but charging you for regular Botox doses. It is a bit like paying for premium gas but getting regular gas instead.I don't know how anyone could catch this type of theft except by doing some sort of scientific analysis of the Botox solution that was to be used or part of what was left over after a treatment. Thankfully most doctors are honest people and will charge you only for what you received. Those others hopefully will reflect on the great honor it is to be trusted and respected by society and mend their ways.
Botox is always mixed with saline
Botox comes in a dry powder and always has to be mixed with sterile saline solution. The amount of saline used to mix the Botox depends on the personal preference and technique of the physician. The important thing about the treatment is the number of units of Botox used, not how much it is diluted. "Watered Down" Botox doesn't make much sense. If it is more dilute, then more reconstituted Botox liquid is drawn up into the syringe and injected to get the same result. A higher dilution may be desired to get more "spread" for example in the forehead, but some practitioners like a more concentrated formula.
In short, the amount of saline (water) mixed with the Botox, should in no way cause side effects like sinus issues. If not enough units are used, the patient's results may not last as long, or cause enough relaxation of the muscles. I highly suggest that if you have any side effects post a treatment, or if you feel a treatment was not successful, you schedule an appointment witht the physician to review your concerns and results.
Hope that helps!
Madeline Krauss, M.D.
BOTOX must be diluted.
However, that is not what we mean when talking about "watered down" BOTOX. NO what we mean is you are told you are getting a certain about of BOTOX but in fact you are getting much less. This is often done by putting in extra saline when reconstituting the BOTOX in the vial. This means that when the BOTOX is drawn up the 1 ml syringe may only contain 12 units of BOTOX instead of say 25 or 50 units. Of course if you are paying for 50 units and you are getting 12 units, you are being defrauded.
The headaches you are describing after a BOTOX treatment is suggestive that you are getting BOTOX when you are treated and this type of reaction is reported. If there has been a noticeable change in the effect you normally get, this is a sign that something is up. WIth so many doctors providing BOTOX, if you are unsure of your injector, do get a second opinion or simply find a new injector.
Web reference: http://www.lidlift.com
Botox, Wrinkle Treatment, Beverly Hills Botox, Los Angeles Botox, Nasal Surgery, Beverly Hills Rhinoplasty
Botox comes as a freeze dried powder that must be reconstituted with sterile saline. The company that sells Botox recommends how much saline should be used but it's up to the individual physicians how much saline they do use. The most important fact to know when getting Botox is the number of Botox units injected, not the dilution.
As far as your sinus headaches are concerned, if this has happened each and every time that you get Botox injections, you may want to try some anti-histamines before your next Botox treatment to see if this changes anything.
Web reference: http://www.drfpalmer.com
Botox being watered down or diluted
Botox comes in a powder form which needs to be reconstitutionalized by adding saline solution. Some patients make the mistake of thinking that it's the volume that matters when it's really the concentration. The concentration or potency/strength of the Botox depends upon how much saline or water is mixed with the preset amount of powder that comes in the vial. So a doctor or nurse could inject a high volume of Botox (ie: 1-2 cc or mL) which could actually contain very little Botox (ie: 5 or 10 Units).
Another doctor could inject a low volume of Botox (ie: 1/2 cc or mL) which could contain a high amount of Botox (ie: 20-30 Units). There are standard amounts of units or concentration that are recommended per area. In general, the glabella (between the brows) needs about 20-30 units, crow's feet needs about 30-40 units, forehead needs about 20-40 units. Some patients need more and some need less. The most important question to ask your provider is how many units did they inject into you and how much do they charge per unit.
There is no such thing as "cheap" Botox. Everyone in the U.S. buying from Allergan is paying the same price so if someone is advertising $150 Botox, be sure you are only getting $150 worth of Botox. They wouldn't be giving you $400 worth of Botox for $150. So they must be injecting a lower concentration or amount. (or possibly importing fake "Botox" from another country which is a whole other can of worms...)
Because of some of the unscrupulous practices that can go around this product, it's important that you choose a reputable physician. Most of the fake Botox was used by fake doctors or nonphysicians who weren't even licensed to practice in the U.S. and were doing injections at Botox parties or in malls.
When you call around for prices ask them how much they charge per unit. If they don't know what you're talking about, that's probably a bad sign. I have some patients coming to me who are on a budget and can only spend $100-$200 and I tell them I can inject exactly that amount but that they may not get the maximum effect or duration from the injection. For example, it may only last 2 months instead of the normal 4 months.
The total amount needed per area is also highly variable depending on the patient's anatomy.
Web reference: http://www.eastbaylaser.com/
Watered down Botox
The important information for you is not the volume of the Botox injection, but the the number of units injected and how much does the doctor charge per unit of Botox.
The recommended dilution is 2.5 cc for 100 units of Botox. This results in a small volume to deliver the desired number of units of Botox. Some doctors dilute with more volume of saline (salt water ). This may make it easier to get the desired number of units into the target muscle.
There may be some unscrupulous practitioners who dilute the Botox and give fewer units. However the result would be less muscle relaxation and shorter duration of effect.
To compare one treatment with another, ask your doctor how many units of Botox is being injected and what is the cost per unit.
Richard L. Dolsky MD
Watering down Botox. All about the units.
Botox is a freeze dried powder that has to have some fluid added to it in order to be injectable through a needle. How much we add depends largely upon our training, use and experience. 1cc is common, 4cc is common and even 8cc (for armpits) is sometimes used. What matters is the dose in units. 1/2 cc of 100 Units/cc is the same dose as 2cc of 25 Units/cc. Just ask what the dose is, in units, not cc's. BTW, cc's and ml's are the same thing.
Botox and Headaches
There is a lot of confusion about Botox being diluted. Let me explain.
- Botox only comes one way, in a powdered form.
- It needs to be mixed with saline before it is given to you by the doctor.
- The quantity of saline that the doctor uses determines the concentration of the Botox- in a given volume.
- What really matters is the amount of Botox that you receive (number of units), not the concentration.
- There are technical reasons for using one concentration or another, but what matters is the number of units of Botox that you receive.
Botox often helps migraine headaches. However getting injections can worsen headaches for a few days. It is the injections themselves that are probably causing your headaches, not the concentration of the Botox.
Sinus problems not related to Botox injections
A unit of botox is not a unit of measurement but a unit of efficacy. The standard recommended dilution is 2.5 cc of saline per 100 unit vial. This will yield 4 unit of botox per.1cc. Ask how it is prepared and how fresh the mixture is. Botox will lose some of its effectiveness after one week. Should not cause sinus problems even if watered down.
Botox is always diluted
Botox has to be diluted. It comes in a powder and the doctor must add liquid to make a solution. different doctors are comfortable with different dilutions. The important aspect is for the doctor to inject the right number of units of Botox. The volume of liquid injected will depend on the number of units being injected. All you have to do is ask your doctor how many units they are injecting in the area and if you know the average number of units, you can compare.
Units can vary even more than I list as follows:
Crow's feet - 9 to 15 per side
Glabella (between eyebrows) - 15 - 35
Forehead: 8 - 24
Web reference: http://www.thenyac.com/botox/index.html
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.